Alert archive / Texas / River Flood Warnings in 2018
River Flood Warning 11, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this river flood warning at Aug 11, 2018, 1:30 PM CDT for Val Verde County, Texas. It took effect at Aug 11, 2018, 6:48 PM CDT. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 1:30 PM CDT (18:30 UTC)
- In effect from
- Aug 11, 2018, 6:48 PM CDT
- Expired
- Aug 12, 2018, 3:57 AM CDT
- In force
- 9 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 53 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rio Grande at Del Rio (DLRT2).
- Action stage
- 4.2 ft
- Minor stage
- 4.5 ft
- Moderate stage
- 4.7 ft
- Major stage
- 7.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
834
WGUS44 KEWX 111830
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
130 PM CDT Sat Aug 11 2018
...The National Weather Service in Austin/San Antonio has issued
a flood warning for the...
Rio Grande
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.weather.gov/ewx.
&&
TXC465-121229-
/O.NEW.KEWX.FL.W.0011.180811T2348Z-180812T1330Z/
/DLRT2.1.ER.180811T2348Z.180812T0000Z.180812T0130Z.NO/
130 PM CDT Sat Aug 11 2018
The National Weather Service in Austin/San Antonio has issued a
* Flood Warning for
the Rio Grande At Del Rio.
* from this evening to Sunday morning...or until the warning is cancelled.
* At 1:15 PM Saturday the stage was 1.5 feet (0.4 meters).
* Flood stage is 4.5 feet (1.4 meters).
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to rise to near
4.6 feet (1.4 meters) by this evening. The river will fall below flood stage by
late this evening.
* Impact...At 4.7 feet...(1.4 meters), Moderate lowland flooding reaches the
slab elevation of the lowest homes in the Vega Verde subdivision below Amistad
Dam and cuts behind the lowest residential areas cutting them off..
&&
Below are the latest river stages and forecasts (feet):
BF FLD Observed Forecast 7AM (FT)
Location STG STG STG Day Time Sun Mon Tue Wed Thu
Del Rio 4 4 1.5 Sat PM 3.1 3.1 3.3 3.2 3.2
Below are the latest river stages and forecasts (meters):
BF FLD Observed Forecast 7AM (M)
Location STG STG STG DAY TIME Sun Mon Tue Wed Thu
Del Rio 1 1 0.4 Sat 1 PM 0.9 0.9 1.0 1.0 1.0
&&
LAT...LON 2943 10112 2946 10102 2911 10063 2879 10048
2878 10059 2908 10072
$$1 follow-up statement
242
WGUS84 KEWX 120857
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
357 AM CDT Sun Aug 12 2018
...The flood warning is cancelled for the following rivers in Texas...
Rio Grande At Del Rio Affecting Val Verde County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor
the latest forecasts, and be prepared to take necessary
precautions to protect life and property.
River stage forecasts are based on observed rainfall along with
predicted rain for the next 12 hours. If actual rainfall varies
from forecast values, forecast river stages will vary.
Do not drive automobiles through flooded areas. Remember, 18 inches
of water or less can carry away most vehicles, including trucks.
If you see flood waters or come upon a flooded roadway, remember
to turn around and do not drown.
For the latest river stages and forecasts visit our web page at
www.weather.gov/ewx.
&&
TXC465-120927-
/O.CAN.KEWX.FL.W.0011.000000T0000Z-180812T1330Z/
/DLRT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
357 AM CDT Sun Aug 12 2018
The flood warning is cancelled for
the Rio Grande At Del Rio.
* At 3:15 AM Sunday the stage was 2.2 feet (0.7 meters).
* Flood stage is 4.5 feet (1.4 meters).
* Forecast...The river crested below flood stage at 3.9 feet (1.2 meters). The
river will fall to 2.1 feet (0.6 meters) by Monday morning. However...releases
from Amistad Dam will bring the level back up to 3.9 feet (1.2 meters) each
evening for the next several days.
* Impact...At 4.0 feet...(1.2 meters), The flow is overbanks into lowest areas
of the flood plain, threatening to flood the road through the lowest sections
of the Vega Verde subdivision..
&&
Below are the latest river stages and forecasts (feet):
BF FLD Observed Forecast 7PM (FT)
Location STG STG STG Day Time Mon Tue Wed Thu Fri
Del Rio 4 4 2.2 Sun 03 AM 3.9 3.9 3.9 3.9 3.9
Below are the latest river stages and forecasts (meters):
BF FLD Observed Forecast 7PM (M)
Location STG STG STG Day Time Mon Tue Wed Thu Fri
Del Rio 1 1 0.7 Sun 03 AM 1.2 1.2 1.2 1.2 1.2
&&
LAT...LON 2943 10112 2946 10102 2911 10063 2879 10048
2878 10059 2908 10072
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Aug 11, 1:12 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 11, 1:12 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 112 PM CDT Sat Aug 11 2018 .UPDATE... See below for the 18z aviation discussion... && .AVIATION... AUS/SAT/SSF... Currently VFR at all sites. A few spotty showers are in the area, but not much doing otherwise. Confidence remains low in exact timing and intensity of any showers or thunderstorms that may or may not impact AUS/SAT/SSF. Models have been doing an absolutely terrible job with this system, largely because there is a lack of large scale forcing mechanisms to focus storms at a particular area. For now, have maintained VCSH through 7 pm this evening, at which point VCTS takes over. Skies will remain mostly cloudy to overcast, with a mid layer cloud deck persisting for the majority of the TAF period. VSBYs and CIGs may briefly lower if a shower or storm happens to impact a site. Otherwise, VFR conditions should continue other than the possibility of brief MVFR CIGs Sunday morning. DRT... DRT has been getting hammered by persistent moderate to heavy showers and thunderstorms for the past 90 minutes. Radar and satellite trends suggest this will continue for at least the next hour or so. The threat for showers and thunderstorms will continue at DRT for the entire TAF period. VFR conditions should prevail for the majority of the TAF period, except for when heavier showers or thunderstorms impact the site to briefly lower VSBYs and/or CIGs to MVFR or IFR. && .PREV DISCUSSION... /ISSUED 945 AM CDT Sat Aug 11 2018/ UPDATE... Weak remnant MCV associated with overnight convection was located near Real county this morning. The MCV and associated rain shield through the western Hill Country will continue to weaken through the remainder of the morning hours. Patchy light rain elsewhere through the Hill Country and I-35 corridor through the morning. Atmosphere over South Central Texas remains moist, with a precipitable water values on 12Z sounding at DRT now up to 2.07" and 2.10" at CRP. 12Z CAMs indicating convective development later this afternoon across the southeast CWA where better heating occurs. Activity may work into portions of the I-35 corridor later this afternoon and evening. Shower activity also continuing through the morning and into the afternoon closer to the Rio Grande and southern Edwards Plateau where better large scale forcing resides, however models have back off slightly on the coverage. 12Z models do continue to show re-development overnight and into Sunday morning across the western CWA. PREV DISCUSSION... /ISSUED 631 AM CDT Sat Aug 11 2018/ AVIATION... Ceilings will be VFR at the Austin and San Antonio airports for the next few hours and then drop to MVFR in San Antonio. These ceilings will only last a few hours. Convection will develop this afternoon and continue into the evening. Any storms will likely drop visibility to MVFR. The best chance for thunderstorms at the terminals will be after 06Z. Thunderstorms will produce MVFR visibility. At DRT the ceiling is currently MVFR and should improve to VFR by around 15Z. Rain showers will develop by about 20Z and continue through the afternoon. Conditions will still be VFR in rain showers. Isolated showers and thunderstorms will continue through the evening and better chances for storms will develop after 06Z. Thunderstorms will produce MVFR visibility. PREV DISCUSSION... /ISSUED 338 AM CDT Sat Aug 11 2018/ SHORT TERM (Today through Sunday)... Showers and storms from earlier today have split into two complexes, one in North Texas near DFW and another across the Rio Grande Plains from Eagle Pass to Uvalde still producing lightning and moderate rainfall. Some of the highest gauge totals over the last 24 hours have 1.5 to 2.5 inches of rainfall having fallen across the Hill Country and Edwards Plateau. This is just the first day of rainfall as the trough axis extending across North Texas will be anchored by a cut off low forming during the day on Saturday. The trough axis will extend across the Edwards Plateau continuing to focus the precipitation across these areas in addition to the Rio Grande Plains. While honing in on specific areas of heavy rainfall for Saturday is tricky given the different solution in the CAMs (which have not been performing well with the various boundary interactions) it looks like the ongoing complexes of showers and storms will produce outflows that will kick off more activity Saturday morning across the Edwards Plateau and Saturday afternoon across much of the area. The Texas Tech WRF, ARM, and NMM all show another round of showers and storms approaching the Rio Grande Plains late this afternoon into the evening hours. With this disturbance aligning with the low level jet overnight and being aided by the lift of the synoptic trough Saturday night will be the focus for pockets of heavy rainfall across the Rio Grande Plains and Edwards Plateau. With the lack of any large scale feature to push storms around, storm motions should be slow in an environment with precipitation water values around 2 inches, climatologically high for this time of year. This will produce locally heavy rainfall in some areas. A handful of these showers and storms could extend eastward to the I-35 corridor by Sunday morning (as shown by the Texas Tech WRF), but the focus of the heavier rainfall will remain across the West. With the trough remaining over West Texas rain chances will continue to run in the likely category for Sunday. While rounds of showers and storms, some with locally heavy rainfall will be possible across areas mainly along and west of I-35 for Sunday the exact location of these pockets of heavier rainfall will ultimate depend on locations of residual outflow boundaries, any MCVs that develop, where the trough axis is, and where the greatest moisture is pooled. The main focus area remains across the Edwards Plateau which has prompted the Weather Prediction Center to add a Moderate Risk of Excessive Rainfall for these areas for Sunday and Sunday night. With the coverage of showers and storms greatest for Saturday and Sunday cloudcover will pervade across South Central Texas keeping afternoon high temperatures in the mid to upper 80s across the West and lower 90s across areas east of I-35. Even for the warmer and drier areas east of I-35 these temperatures will be at or just below seasonal normals for mid August. LONG TERM (Sunday Night through Friday)... Models continue to to show another overnight heavy rainfall event for Sunday night into Monday morning. The tough will begin to lift north allowing for moisture taps from both the Gulf of Mexico and Pacific to feed into parts of the Rio Grande Plains and Edwards Plateau overnight Sunday. The lighting trough will also orient the overnight low level jet perpendicular to the Plateau allowing for further ascent. Monday will see the trough and cutoff low lifting into the Central Plains. This should limit any chances for convection on Monday to the Hill Country and Edwards Plateau, with areas along and east of I-35 drying out through the day on Monday. A few lingering showers and an isolated storm will still be possible Monday night across the Edwards Plateau as the trough becomes absorbed into the large scale synoptic flow across the northern CONUS and the ridge begins to build back into Central Texas. While these areas of West Texas have recently been in drought conditions and do need the rain, the nature of this event: three days of slow moving storms in a moisture rich environment will lend itself to pockets of heavier rainfall that could lead to some isolated flash flooding concerns. In general, rainfall amounts of 3 to 5 additional inches will be possible through Monday across the Edwards Plateau, with totals dropping to 1 to 2 inches along the I-35 corridor and less than an inch for areas east of the I-35 corridor. With the upper level ridge of high pressure flattening across the Southern U.S. Tuesday through the end of next week looks dry and warm across Central Texas. As drier air returns temperatures will rebound into the upper 90s late into the work week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 74 91 76 95 75 / 60 40 50 20 - Austin Bergstrom Intl Airport 74 92 76 94 74 / 60 40 40 10 - New Braunfels Muni Airport 74 92 75 95 74 / 50 40 50 10 - Burnet Muni Airport 72 88 73 90 73 / 70 50 70 30 - Del Rio Intl Airport 73 85 73 89 76 / 80 80 80 70 30 Georgetown Muni Airport 73 90 75 94 75 / 60 50 50 20 - Hondo Muni Airport 74 91 74 95 74 / 60 60 60 30 - San Marcos Muni Airport 73 92 76 95 74 / 50 40 50 10 - La Grange - Fayette Regional 75 94 77 96 75 / 40 30 20 10 - San Antonio Intl Airport 75 91 77 94 76 / 60 50 60 10 - Stinson Muni Airport 76 93 77 95 76 / 60 50 50 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...BMW Synoptic/Grids...Runyen Public Service/Data Collection...33
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 500 AM CDT Sat Aug 11 2018 TXZ171>173-183>194-202>209-217>225-228-121000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 500 AM CDT Sat Aug 11 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Locally heavy rain is possible over the Edwards Plateau and Rio Grande Plains. One to two inches with isolated higher amounts are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Locally heavy rain is possible Sunday into early Monday across the southern Edwards Plateau, Hill Country, and Rio Grande Plains. Rainfall totals of three to five inches with isolated higher amounts are possible across this area through Monday. Pockets of localized minor flooding could occur. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please report any flooding or severe weather to local law enforcement or the National Weather Service.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:11 PM CDT | Special Weather Statement | EWX | Bexar | 49 min |
| Aug 10, 9:15 PM CDT | Special Weather Statement | EWX | Medina | 45 min |
| Aug 10, 9:35 PM CDT | Areal Flood Advisory | EWX | Bandera, Dimmit, Frio, Medina, Uvalde, Zavala | 3 hr |
| Aug 10, 9:38 PM CDT | Special Weather Statement | EWX | Kendall | 52 min |
| Aug 10, 10:15 PM CDT | Areal Flood Advisory | EWX | Bexar, Kendall | 3 hr |
| Aug 10, 11:27 PM CDT | Special Weather Statement | EWX | Burnet | 48 min |
| Aug 11, 12:01 PM CDT | Areal Flood Advisory | EWX | Kinney, Val Verde | 3 hr |
| Aug 11, 12:39 PM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Aug 11, 2:54 PM CDT | Areal Flood Advisory | EWX | Kinney, Val Verde | 3 hr |
| Aug 11, 3:32 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Aug 11, 6:07 PM CDT | Areal Flood Advisory | EWX | Travis | 3 hr |
Nearby
River Flood Warnings in Texas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.